New York, 2021

Lake-Effect Snow in New York, February 19 to 20, 2021

February 19 to 20, 2021 · NWS BUF · 6 events in 6 counties and zones

A progressive mid-level trough passed across the eastern Great Lakes. Wrap around moisture increased across the area, and cold air advection sent temperatures plummeting.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A progressive mid-level trough passed across the eastern Great Lakes. Wrap around moisture increased across the area, and cold air advection sent temperatures plummeting. Lake effect snow ramped up southeast of Lake Ontario and Lake Erie in the west-northwest flow as inversion heights climbed. As the event unfolded, satellite imagery displayed a moisture connection to Lake Huron for the Lake Erie band, but not as deep a connection to the partially frozen Georgian Bay for the Lake Ontario band. This resulted in very impressive totals downstream from Lake Erie but less impressive totals downstream of Lake Ontario. Selected snow totals for the event included 32 inches in Boston, 30.6 inches in West Falls, 10.8 inches in Silver Creek, 30.8 inches near Warsaw, 9.5 inches in Pultneyville, 8 inches in Ashford Hollow, and 8.3 inches in South Butler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 19, 7:44 PM EST, 16 minutes earlier.

Area forecast discussion, Feb 19, 7:44 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
744 PM EST Fri Feb 19 2021

.SYNOPSIS...
Lake effect snow will continues southeast of Lakes Erie and
Ontario through Saturday. This will bring moderate accumulations
to some areas, with only minor accumulations from snow showers
at most other locations. High pressure will bring a return to
dry weather Sunday. An area of low pressure will then cross the
Great Lakes late Sunday night and Monday, producing periods of
wet snow that may mix with some rain as temperatures warm above
freezing.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Upgraded advisory to warning for Southern Erie, Chautauqua, and
Cattaraugus counties, and issued an advisory for Northern Erie.
Keep in mind, heavy snows will only impact a portion of these
counties. Expect heavy snows to clip the Buffalo Southtowns
with greatest amounts across southern Erie County and into far
northern portions of Chautauqua and Cattaraugus counties.
Downtown Buffalo, and the Buffalo northtowns can expect much
less snow, with storm totals in the 2-4 inch range.

A mid level trough will move east across the Great Lakes
tonight through Saturday, allowing cold air to deepen with time.
Inversion heights are initially quite shallow through the first
half of tonight. The approach of a mid level shortwave and
associated H7 cold pool and deeper moisture will then allow lake
induced equilibrium levels to rise to around 10K feet briefly
on Saturday, before inversion heights lower again by Saturday
evening.

Off Lake Erie...

Extensive lake effect snows developed earlier than most model
guidance, and this suggests that there are ample breaks in the
ice on Lake Erie despite fairly substantial ice cover. This has
been a bias in the past when ice is just developing but still
thin in many spots. Based on this, nudged up snowfall amounts
off Lake Erie which prompted the upgrade. Band placement still a
challenge, with no changes from previous forecast band
placement.

High resolution model guidance shows steadiest snows across
Southern Erie county this evening, with the band expected to
meander into far northern Chautauqua and Cattaraugus counties. The
Canadian GEM tries to bring lake effect snow farther north
towards Buffalo late tonight through Saturday morning, but this
seems too far north given the upper level pattern. The one
caveat, ice cover on Lake Erie can sometimes result in lake
effect snow developing farther north than would be expected for
a given wind direction, as ice cover essentially changes the
effective shape and orientation of the lake. Based on this risk,
issued an advisory for the 'Northern' Erie county zone, but
expecting most of the accumulation to be in the southtowns with
much less snow downtown Buffalo and in the northtowns.

Looking for storm totals of 7 to 11 inches, with these likely to
be across the higher terrain in Southern Erie county, just
clipping far northern Chautauqua and Cattaraugus counties.
Heaviest snows will be through Saturday afternoon before
becoming less organized and falling apart by Saturday evening.

Off Lake Ontario...

A few brief bursts of snow showers will develop through the first
half of tonight southeast of the lake, but these will likely remain
disorganized through most of the night given the relatively low
inversion heights. A band of lake effect snow should then become
better organized late tonight and especially Saturday morning across
Wayne and northern Cayuga counties as a convergence zone strengthens
along the south shore of the lake. The Canadian GEM suggests a well
defined upstream connection to Georgian Bay will develop during this
time frame, aiding in organizing and strengthening the band. The
band of snow will then likely become less organized during the
afternoon given the higher sun angle at this time of year forcing
more diurnal mixing, which tends to break up lake effect into
cellular convection.

Following the GEM, there is a decent likelihood of low end warning
criteria snowfall in a few locations from Wayne to Cayuga County
where bands persist the longest. Expect totals of 6-9 inches in the
most persistent bands, with most of that falling late tonight
through the first half of Saturday. Farther west in Monroe County,
expect the most persistent snow to fall late tonight through
Saturday morning along the Route 104 corridor, with 3-5 inches
possible in persistent bands from Hilton and Greece to Webster, with
much lower amounts farther south. With this in mind, converted the
Watch to an Advisory for Monroe County.

Farther west, a band of snow with origins from the main body of Lake
Huron may bring a few inches of snow in narrow bands across portions
of Niagara, Orleans, and Genesee counties, possibly clipping the
northeast corner of Erie County. This would mostly fall later
tonight through Saturday morning.

Saturday night the lake effect snow will gradually diminish and end
east of Lake Erie. Off Lake Ontario, a band of snow may re-organized
for awhile overnight as land breeze circulations intensify and
increase convergence along the south shore of the lake. This may
produce a few more inches of snow, especially near and just east of
Irondequoit Bay.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Upper level ridging will continue to invade into the area Sunday,
which will push its associated surface high east across the area and
provide for a dry and quiet day. Highs Sunday will warm up into the
upper 20s to low 30s.

Further upstream Sunday, a midlevel shortwave will pass through the
longwave trough, resulting in a sharper more defined trough and
surface low over the mid-section of the country. This surface low
will then track northeast across the central Great Lakes and into
southern Canada. As the low enters the central Great Lakes Sunday
night, its associated breezy warm front will pass overhead. With its
passage, temperatures will warm overnight which will likely change
the snow associated with the frontal boundary to a wintry mix. The
low crossing the central Great Lakes and eventually southern Canada
Monday will drag its associated cold front across the region. With
the front's passage expect a mix of rain and cold showers. Since
temperatures at 850mb will dip to -8/-9 for a brief moment behind
the front, not much lake effect is expected Monday night.

Another shortwave passing through the main mid-level trough Monday,
will support a surface low to pass across Canada. As this low
progresses eastward, it will drag its cold front across the region
Tuesday, producing the next chances for a mix of rain and snow
showers.

Temperatures will be milder for the start of the work week, with
high temperatures in the mid to upper 30s each day. The warmer
ambient temperatures will encourage some of the snowpack to melt.
Additionally, it will create the potential to break up some of the
ice pack on area rivers, which will need to be monitored for ice
jams as we progress through the beginning half of the new work week.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
With the upper level ridge axis across the central United States
Tuesday night, high pressure will build into the region. Thus, a dry
and quiet day is expected Wednesday. Mild temperatures from the
first couple days of the work week will still be lingering around
Wednesday with highs in the upper 30s to near 40.

More of a zonal flow pattern will be overhead for the remainder of
the work week, though a shortwave will pass across the area Thursday
an produce some chances for a mix of rain and snow showers.
Otherwise, high pressure will close out the week and result in more
quiet weather. Temperatures will begin to cool off for the second
half of the work week, with highs cooling from low to mid 30s
Thursday to mid to upper 20s Friday.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Lake effect snow will continue to develop east of the lakes,
which will keep the heaviest snows mainly out of our TAF sites.
However, through 06Z there will be more widespread snows which
may clip KBUF/IAG. Meanwhile, there will be a persistent risk
of lake effect snow at KJHW and KROC through Saturday with bands
very close.

Outside of lake effect snow expect a mix of VFR/MVFR flight
conditions due to cloud cover. However, lake snows may briefly
lower visibility 1/2SM or less at impacted terminals.

Outlook...

Sunday...Mainly VFR.
Monday...Periods of IFR in wet snow, possibly mixed with rain.
Tuesday...Areas of MVFR with wet snow/rain showers.
Wednesday...Mainly VFR.

&&

.MARINE...
WNW winds will increase on Saturday, and this will likely produce a
round of Small Craft Advisory conditions on Lake Ontario during the
afternoon and evening. Lake Erie ice cover continues to expand, so
there may be too much ice on the lake to allow Small Craft Advisory
level waves to develop.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 6 PM EST Saturday for NYZ004-
     005.
     Winter Weather Advisory until 6 PM EST Saturday for NYZ003.
     Lake Effect Snow Warning until 10 PM EST Saturday for NYZ019-
     020-085.
     Winter Weather Advisory until 10 PM EST Saturday for NYZ010-
     012.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Apffel/Hitchcock
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Feb 19, 7:22 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
722 PM EST Fri Feb 19 2021

NYZ001-002-006>008-011-013-014-021-210030-
Niagara-Orleans-Oswego-Jefferson-Lewis-Genesee-Livingston-Ontario-
Allegany-
722 PM EST Fri Feb 19 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-210030-
Wayne-Northern Cayuga-
722 PM EST Fri Feb 19 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-210030-
Monroe-
722 PM EST Fri Feb 19 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-210030-
Chautauqua-Cattaraugus-Southern Erie-
722 PM EST Fri Feb 19 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 10 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-012-210030-
Northern Erie-Wyoming-
722 PM EST Fri Feb 19 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210030-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
722 PM EST Fri Feb 19 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Erie

When
February 19, 8:00 PM EST to February 20, 9:00 PM EST
Where
Southern Erie forecast zone
Reported by
CoCoRaHS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Chautauqua

When
February 19, 8:00 PM EST to February 20, 9:00 PM EST
Where
Chautauqua forecast zone
Reported by
CoCoRaHS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wyoming

When
February 20, 12:00 AM EST to 9:00 PM EST
Where
Wyoming forecast zone
Reported by
COOP Observer
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
February 20, 2:00 AM EST to 9:00 PM EST
Where
Cattaraugus forecast zone
Reported by
CoCoRaHS
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wayne

When
February 20, 4:00 AM EST to 10:00 PM EST
Where
Wayne forecast zone
Reported by
Public
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Cayuga

When
February 20, 4:00 AM EST to 10:00 PM EST
Where
Northern Cayuga forecast zone
Reported by
Public
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945325, 945326, 945327, 945330, 945329, 945332.